Kansas, 2018

Hail and Damaging Winds in Kansas, July 22 to 23, 2018

July 22 to 23, 2018 · NWS DDC · 3 events in 2 counties and zones

Isolated severe thunderstorms occurred in a moist and unstable airmass but the wind shear aloft was very weak so only near severe or brief severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms occurred in a moist and unstable airmass but the wind shear aloft was very weak so only near severe or brief severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 10:10 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 22, 10:10 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1110 PM CDT Sun Jul 22 2018

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 310 PM CDT Sun Jul 22 2018

There is a high theta-e axis near 850 mb along the KS-CO line this
afternoon, with light easterly upslope surface winds. Although a
favorable setup for thunderstorms exists thermodynamically, the
upper 596 DM 500 mb ridge is positioned right over the front range,
implying very poor steering flow despite the very steep mid level
lapse rates. Of the convective allowing models, the HRRR/NMM/ARW and
nested NAM do not start developing convection  until around 21 UTC
or later across the front range. With mid evening, propagation
toward the favorable airmass, convective segments and leading
outflow winds should reach our far western counties as early as 10
pm, lingering into the early overnight hours.

For Late tonight and Monday, a cold front will push south through
the area by 4 am while a shortwave riding through the edge from CO
into western KS. The NAM is showing pockets of heavy rainfall over
sections of west central and southwest Kansas through noon Monday,
with ongoing precipitation into the afternoon. Cloudiness and
precipitation should have a negative effect of temperature trends as
well for Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun Jul 22 2018

It is likely to be dry Tuesday and Tuesday night again, but by mid
week the models are trending toward another wet period with
occasional cool fronts and shortwaves riding through the
northwest flow as the upper high continues retrograde toward the
desert southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CDT Sun Jul 22 2018

Two thunderstorm complexes, one over NW Kansas and the other over
SE Colorado as of 04z, will both drift toward SW KS over the next
several hours through 12z. Convection will weaken as it progresses
to the SE toward the terminals, so the western airports (GCK/LBL)
have the best odds of seeing a thunderstorm prior to 09-10z. TEMPO
groups were included. Residual rain showers should survive to near
DDC by 09-12z as the latest HRRR iterations suggest. Scattered
showers and isolated thunder may persist much of the daylight
hours Monday, especially along and west of a GCK/LBL line.
Instability is progged to be quite weak on Monday, so opted to
carry VCSH (as opposed to VCTS/CB). Broken to overcast mid layer
cloud decks will prevail. Outside of any convection, light NE
winds will prevail, averaging 10 kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  86  67  89 /  30  30  10  10
GCK  70  84  65  87 /  40  40  30  30
EHA  69  86  65  88 /  60  30  30  20
LBL  73  87  67  89 /  60  30  20  20
HYS  69  87  66  88 /  20  20  10  10
P28  71  89  70  92 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 22, 12:37 AM CST, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sun Jul 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Late night showers and thunderstorms will be possible late Sunday
night and into Monday morning. It is unlikely these storms will be
severe by then.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible during this period. It is
too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 22, 9:27 PM CST, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT SUN JUL 22 2018

KSZ074-084-230430-
Stanton KS-Morton KS-
1027 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Stonington, or 19 miles southwest of The Saunders
Elevator, moving east at 35 mph.

Wind gusts of 55 mph will be possible with and ahead of this storm.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The
Saunders Elevator.

LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204
TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227

RBURG

The radar

The Dodge City radar (KDDC), 194 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
July 22, 10:27 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Thunderstorm Wind, Morton

When
July 22, 11:07 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Hamilton

When
July 23, 3:01 PM MST
Where
Hamilton County, 1.29 mi WNW of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
37.990, -101.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776393, 776394, 776392.